Alert archive / Maine / Beach Hazards Statements in 2022

Beach Hazards Statement 1, NWS Gray, ME

May 14, 20226 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this beach hazards statement at May 14, 2022, 3:36 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 14, 2022, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 14, 2022, 3:36 AM EDT (07:36 UTC)
In effect from
May 14, 2022, 8:00 AM EDT
Expired
May 14, 2022, 8:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WHUS41 KGYX 140736
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
336 AM EDT Sat May 14 2022

MEZ023>028-NHZ014-141545-
/O.NEW.KGYX.BH.S.0001.220514T1200Z-220515T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
336 AM EDT Sat May 14 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Please check with state and local authorities regarding
  guidelines for allowed activities. The warm air temperatures in
  the upper 70s may cause people to underestimate the dangers of
  the cold water temperatures which are currently only in the mid
  40s.

* WHERE...In New Hampshire, Coastal Rockingham County. In Maine, 
  Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and 
  Coastal Waldo Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. According to the US
  Coast Guard, when the water temperatures are below 50 degrees,
  the chance of immediate incapacitation due to cold shock is
  extremely high. Anyone on boats or paddlecraft should use 
  extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
1 follow-up statement
853 
WHUS41 KGYX 141138
CFWGYX

Coastal Hazard Message
National Weather Service Gray ME
738 AM EDT Sat May 14 2022

MEZ023>028-NHZ014-150000-
/O.CON.KGYX.BH.S.0001.220514T1200Z-220515T0000Z/
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
738 AM EDT Sat May 14 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Please check with state and local authorities regarding
  guidelines for allowed activities. The warm air temperatures in
  the upper 70s may cause people to underestimate the dangers of
  the cold water temperatures which are currently only in the mid
  40s.

* WHERE...In New Hampshire, Coastal Rockingham County. In Maine, 
  Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and 
  Coastal Waldo Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...The cold water temperatures can quickly cause
  hypothermia to anyone immersed in the water. According to the US
  Coast Guard, when the water temperatures are below 50 degrees,
  the chance of immediate incapacitation due to cold shock is
  extremely high. Anyone on boats or paddlecraft should use 
  extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 13, 10:51 PM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 13, 10:51 PM EDT, 4 hours 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1051 PM EDT Fri May 13 2022

.SYNOPSIS...
Saturday looks to be the warmest day this week with highs in
some inland areas near 90 degrees, with daily sea breezes
keeping the coast cooler. Low pressure well to our north and
west will drag an occluded front across the region Saturday
night, with several weak waves moving through until a cold
front passes late Monday. It will be cooler early to mid week,
but expect a warming trend toward the end of the week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Update...Minor changes to reflect latest observational trends.
Fog has yet to push meaningfully inland...and so no plans for a
dense fog advisory at this time.

Previous discussion...Visible satellite imagery this afternoon
is showing that low marine stratus continues to linger across
the coast of ME with local visibility reductions at times, as
seen from area webcams. Further inland, mainly clear skies
prevail with just a few fair weather cumulus clouds present.
Temperatures currently range from near 90 degrees across the
north such as at Berlin, NH to the lower 60s along the coast. A
sea breeze is also continuing to push inland, which is helping
to cool temperatures closer to the coast.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Update...Intriguing forecast for convection Sat afternoon.
Plenty of CAPE available although flow will be very weak. SREF
and CSU machine learning guidance suggest some near-severe or
marginal severe possible. Thermodynamic environment would seem
to favor pulse type storms...where stronger cells may be capable
of hail and gusty winds...given inverted V forecast soundings. I
have added some gusty winds and small hail to the convection in
the mtns...where the best combination of CAPE/forcing will be.

Previous discussion...Later this evening skies will remain
mainly clear across the interior but closer to the coast at
least some of the lurking marine stratus will likely move
inland, which will result in additional visibility restrictions.
The 12Z HREF does indicate that there will be the potential for
visibility to fall to 1/2 mile or less for a couple of hours
this evening through the first half of the night. The best
chance for this to occur will be across the Mid-Coast where the
trajectory of the stratus is most direct. There remains
differences into the extent and timing of this potential among
near term forecast guidance and therefore did not have the
confidence to issue a Dense Fog Advisory at this time but one
may eventually be needed for parts of the coast. It will
otherwise be a warm and muggy night across the area with
overnight lows only falling into the 50s across most locations.

Mainly sunny skies early on Saturday combined with warm 850 mb
temperatures of around +15C will allow surface temperatures to
rapidly warm before topping out into the middle to upper 80s across
the interior with a few locations likely approaching the 90 degree
mark. Closer to the coast, an afternoon sea breeze will limit highs
to the 70s to lower 80s. The latest CAMs runs continue to indicate
that some cumulus will likely begin to develop during the afternoon
and given the steeping low to mid-level lapse rates and fairly high
MUCAPE of up to 1500 J/KG an isolated thunderstorm cannot be
completely ruled out. This looks to be a high CAPE and low shear
environment and given the lack of forcing not expecting widespread
showers or thunderstorms to develop.

An occluded front will then begin to shift south over our area on
Saturday night, which will act as a forcing mechanism for continued
shower chances overnight. As we lose daytime heating the threat for
thunder will decrease through the night. Low temperatures will only
fall into upper 50s to lower 60s from north to south.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Overall, the 500 MB pattern is trending toward a normal warm
season pattern, with the largest closed systems staying poleward
of 50N latitude, and generally weak flow with a trend toward
ridging over the CONUS. One amplified trough will work down for
early next week with some unsettled and cooler conds, but
ridging returns toward the end of the week, with potential
warming trend.

For Sunday, it looks like a changeable day as srn and western
zones remain in warm sector and N and E zones stay on the cooler
side of occlusion. Showers are most likely in the afternoon,
especially in the N and W, but cannot be ruled out earlier in
the day. It till will be warm, as it will be partly sunny with
highs 65-70 in the east and 75-80 in srn NH and CT vly. A
thunderstorm is possible in the west as well. Sun evening may
see the best chance for showers, with a break expected late Sun
night into Monday morning. Again, another mixed day of sunshine
and clouds with highs similar to Sunday, but may a bit cooler.
The next round of showers, associated with the cold front move
into the wrn zones mid-late afternoon and cross the CWA Monday
evening.  This will be a better chance for thunder as well.

500 Mb low closes off to our NE on Tuesday, and this could bring
a round of showers to the n zones Tue afternoon. Once again look
for partly sunny skies, but temps will be noticeably cooler
with highs in the 60s to around 70. It looks dry and generally
sunny on Wed, but still on the cooler side, with highs mainly in
the 60s. It stay mainly dry for the end of the week, with a
gradual warming trend.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Marine stratus/FG will result in IFR and localized
periods of LIFR restrictions this evening through at least the
first half of the night. The best chance for this to occur will
be across eastern terminals including KRKD. Inland terminals
will be mainly VFR but some brief MVFR restrictions cannot be
ruled out across mountain valley terminals due to BR. VFR
conditions are then expected on Saturday but isolated SHRA/-TSRA
may require short TEMPO groups. VFR/MVFR conditions will then
prevail Saturday night due to -SHRA/BR.

Long Term...Coastal areas could see extended periods of MVFR-IFR
in fog and low cigs Sun night through Mon night, with temps
flight restrictions in showers at inland terminals. VFR
expected Tue-Wed.

&&

.MARINE...
Short Term...Winds and seas to remain below SCA criteria through
Saturday night, although a few gusts up to 25 kts will be
possible tonight.

Long Term...Patchy fog, maybe dense will linger through Monday,
but conditions remain below SCA conditions in the long term.

&&

.FIRE WEATHER...
Saturday will bring the chance for more clouds, perhaps a field
of cumulus. Isolated showers may develop across the west in the
afternoon. Some of these may contain lightning, but little
rain. Showery weather and cooler conditions are then expected on
Sunday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Legro
Hazardous weather outlook, May 13, 3:55 PM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
355 PM EDT Fri May 13 2022

MEZ007>009-012>014-033-NHZ001>009-011-015-142000-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Cheshire-Western And Central Hillsborough-
355 PM EDT Fri May 13 2022

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine, New Hampshire, central New Hampshire,
northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Cold water conditions remain a threat for water recreation despite
unseasonably warm temperatures. Thermal shock is the primary threat
for those unprepared for entering cold waters in area lakes or
rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018>028-NHZ010-012>014-142000-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Strafford-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
355 PM EDT Fri May 13 2022

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, central New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Patchy dense fog is possible again later tonight along and inland
from the coast.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Cold water conditions remain a threat for water recreation despite
unseasonably warm temperatures. Thermal shock is the primary threat
for those unprepared for entering cold waters in area lakes or
rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-170-172-174-142000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-Waters from Stonington ME to Port Clyde ME from 25 to 40 nm-
Waters from Port Clyde ME to Cape Elizabeth ME from 25 to 40 nm-
Waters from Cape Elizabeth ME to Merrimack River MA from 25 to 40 nm-
355 PM EDT Fri May 13 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:54 PM EDTSpecial Weather StatementGYXFranklin36 min
May 14, 4:37 PM EDTSpecial Weather StatementGYXSullivan23 min
May 14, 6:23 PM EDTSpecial Weather StatementGYXCarroll37 min

Nearby

Beach Hazards Statements in Maine, 2022Beach Hazards Statements in New Hampshire, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.